Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 17, 2017Morgan County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 17, 2017, 4:14 PM EDT for Morgan County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 4:14 PM EDT (20:14 UTC)
Expired
Aug 17, 2017, 5:00 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Wind
40

County Morgan County, GA

The radar

The Robins AFB radar (KJGX), 92 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS82 KFFC 172014
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT THU AUG 17 2017
 
GAZ049-050-060-172100-
Morgan GA-Putnam GA-Greene GA-
414 PM EDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN PUTNAM AND
SOUTHWESTERN GREENE COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT...a strong thunderstorm was near Madison...moving east
at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Madison, Greensboro, Rutledge, Buckhead, Phoenix, Rock Eagle 4-H
Center, Parks Mill, Carey, Swords, Harmony, Godfrey and Greshamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3338 8324 3346 8357 3349 8363 3366 8359
      3365 8319
TIME...MOT...LOC 2014Z 279DEG 19KT 3356 8353 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:30 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 17, 3:30 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 PM EDT Thu Aug 17 2017

.SHORT TERM /Tonight through Friday Night/...

Afternoon water vapor imagery reveals a fairly progressive pattern
across the CONUS. A weak ridge across the far southern states is
gradually becoming flattened by digging cyclonic flow across the
northern US. Within the broader cyclonic flow...a vigorous shortwave
was migrating northeast across the Upper Great Lakes...with a
notable speed max digging into the Northern Plains from the Northern
Rockies. At the sfc...a cold front was associated with the Great
Lakes storm system and extends from northern WI S/SW into southern
OK and northern TX.

Rest of today and tonight: Despite weak forcing for descent under
the upper level ridge...ample Gulf moisture from the persistent
stagnant airmass has allowed for enough destabilization of the
boundary layer to promote the development of scattered showers and
thunderstorms. Expect this continue into the mid evening hours.
Given the moist airmass...heavy rain will be the main
concern...although gusty winds may also occur. Should see a break in
activity into the overnight hours with loss of daytime
heating...although a weak "cold" front will be approaching NW
Georgia after midnight.

Friday: Opted to go for a slower progression of the front due to the
time of year and increasing displacement of the upper level
dynamics. The front should be in the vicinity of far north Georgia
between 06z-12z. A few showers and storms could be ongoing as the
front enters the CWA. Despite lack of appreciable dynamics with the
front...do think it will help enhance diurnal activity across north
and central Georgia into the afternoon and through the evening. With
mid level flow <20kts and mid level temps between -4 &-5C...think
severe chances are slim...but could see a few strong updrafts with a
wind...heavy rainfall...and lightning threat.

Tropics continue to light up in the short term...with Potential
Tropical Cyclone Nine becoming an actual Tropical Storm in the very
near future /NHC showing 100% chance of formation in the next 48
hours/. Models also picking up on a weak upper level feature across
eastern Cuba...which can be seen in upper level GOES-16 WV imagery
very well...and pushing it into the Gulf by the end of the short
term.

Kovacik

.LONG TERM /Saturday through Thursday/...

No significant changes made to the extended forecast grids at with
this cycle. Medium range model tends remain consistent with recent
runs through the weekend and the upcoming work-week. Please see the
previous Long Term Forecast Discussion below.

20

Previous LONG TERM Forecast Discussion /Friday Night through
Wednesday/...

A trough of low pressure will dig into the Great Lakes region to
start the Long Term, pivoting through Nova Scotia by late Sunday.
At the surface, a trailing front associated with the trough will
start to move through the region, eventually stalling across
central GA by Saturday afternoon. High pressure will build into
the northern half of the region through the remainder of the
weekend, before the front gradually lifts north Monday into
Tuesday. Another trough and surface front will approach from the
north by mid-week.

Expect residual scattered showers and thunderstorms Friday
evening well ahead of the surface front approaching from the
northwest. The front will cross the northern portions of GA
Saturday morning, eventually becoming stalled in central GA. This
will be the catalyst for thunderstorm development during the
afternoon and evening hours. With surface high pressure building
in from the north, the front remains stationary through Sunday,
perhaps shifting ever so slightly northward. This will once again
be the axis by which we see better coverage for convection during
the afternoon. The mid-level ridge starts to build back into the
region by early Monday with the surface high slowly moving off the
mid-Atlantic coast. So, while this isn't typically the set up for
widespread convection, the stationary boundary will still be
enough convergence to generate thunderstorms by Monday afternoon.
This may wreak havoc for those wanting to witness the Solar
Eclipse. As it stands, it looks like the better cloud and
precipitation coverage will be along and south of I-20 as models
are trying to place the front in this general vicinity. However,
any little deviation in this surface feature or upper level
pattern could mean different cloud and precipitation coverage.
Based on the current model trends, the location that has the
lowest probability of precipitation and cloud coverage is across
the far northern tier of GA.

The ridge aloft will quickly break down by Monday night/Tuesday
morning as an upper trough dives down toward the Eastern CONUS.
Impulses in the mid-levels will allow for better coverage of
showers/thunderstorms Tuesday into Wednesday, especially across
the north.

Temperatures will be around normal through the period; albeit a
bit above normal Sunday with less clouds. Temperatures during the
eclipse (Monday) look to stay steady an hour before the maximum
obscurity (between 1pm-2pm), then drop a couple degrees up to 30
minutes after max obscurity (3pm). Temperatures are expected to
rebound quickly after the eclipse. The temperature drop will be
less for those under cloud cover/precipitation. This drop in
temperature should not impact the high temperature expected during
the afternoon.

26

&&

.AVIATION...
18Z Update...
Showers and storms beginning to pop in vicinity of most TAF sites
at 18z. Expect this trend to continue into the early evening with
a TEMPO covering this. Could see some lingering clouds continue
overnight after the showers dissipate. A front will be approaching
from the NW on Friday. Although expect most everyone to stay
VFR...could see a FEW-SCT high-end MVFR cloud heights in the
morning...much like this morning before lifting to between 030-040
by early afternoon. Front will likely allow for more storm
coverage Friday afternoon. Introducing a PROB30 by 18z already
for ATL. Winds will remain on the west side between 5-12kts...with
gusts to about 20kts in/near convection.

//ATL Confidence...18Z Update...
High on all forecast elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  92  72  91 /  30  50  20  20
Atlanta         75  90  73  90 /  30  50  20  20
Blairsville     69  85  63  86 /  30  50  10  10
Cartersville    74  90  71  90 /  30  50  10  10
Columbus        77  93  75  93 /  20  50  30  30
Gainesville     74  91  71  89 /  30  50  10  10
Macon           76  94  75  92 /  30  50  30  30
Rome            74  90  69  92 /  30  50  10  10
Peachtree City  73  91  72  91 /  30  50  20  20
Vidalia         77  95  76  93 /  30  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....20
AVIATION...Kovacik
Hazardous weather outlook, Aug 17, 11:45 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1145 AM EDT Thu Aug 17 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1145 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected to develop this
afternoon and continue through the evening hours. A few strong
storms are possible. The primary hazards will be gusty winds up to
40 mph, frequent lightning and very heavy rainfall. With very moist
soils across much of north and central Georgia, localized flooding
is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There will be scattered thunderstorms Friday, especially during
the afternoon and evening hours. Scattered thunderstorms are
possible again Saturday and Sunday afternoon, mainly confined to
central Georgia. More widespread coverage of thunderstorms are
possible the first half of the work-week. A few storms could be
strong with the main hazards being gusty winds, frequent lightning
and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 17, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT THU AUG 17 2017

GAZ049-050-060-172100-
Morgan GA-Putnam GA-Greene GA-
414 PM EDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN PUTNAM AND
SOUTHWESTERN GREENE COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT...a strong thunderstorm was near Madison...moving east
at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Madison, Greensboro, Rutledge, Buckhead, Phoenix, Rock Eagle 4-H
Center, Parks Mill, Carey, Swords, Harmony, Godfrey and Greshamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3338 8324 3346 8357 3349 8363 3366 8359
      3365 8319
TIME...MOT...LOC 2014Z 279DEG 19KT 3356 8353

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:48 PM EDTSpecial Weather StatementFFCBarrow, Jackson27 min
Aug 16, 10:54 PM EDTSpecial Weather StatementFFCGwinnett36 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.